South Carolina, 2008

Flash Flood in South Carolina, May 9, 2008

May 9, 2008 · NWS CHS · 1 event in 1 county or zone

A trough of low pressure moved through southern South Carolina resulting in numerous showers, embedded thunderstorms, and isolated areas of very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A trough of low pressure moved through southern South Carolina resulting in numerous showers, embedded thunderstorms, and isolated areas of very heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 9, 6:42 AM EST, 2 hours 33 minutes earlier.

Area forecast discussion, May 9, 6:42 AM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
742 AM EDT FRI MAY 9 2008

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL MOVE THROUGH THE REGION TODAY. A
BACKDOOR COLD FRONT WILL MOVE SOUTHWARD THROUGH THE AREA SATURDAY
NIGHT...THEN LIFT BACK NORTHWARD AS A WARM FRONT SUNDAY. A STRONG
COLD FRONT WILL THEN PUSH THROUGH THE REGION SUNDAY NIGHT. HIGH
PRESSURE WILL THEN RETURN THROUGH MID WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CURRENTLY AT THE SURFACE...A TROUGH OF LOW PRESSURE EXTENDS FROM
CENTRAL VIRGINIA AND NORTH CAROLINA...SOUTHWESTWARD INTO THE UPSTATE
OF SOUTH CAROLINA AND INTO CENTRAL GEORGIA. RADAR IMAGERY INDICATES
SCATTERED SHOWERS AND A FEW EMBEDDED THUNDERSTORMS ALONG THE TROUGH
OF LOW PRESSURE...WITH SATELLITE IMAGERY SHOWING SCATTERED TO BROKEN
CLOUD COVER ACROSS THE AREA. MAIN NEAR TERM CONCERN FOR TODAY
REVOLVE AROUND POPS AND SEVERE THUNDERSTORM POTENTIAL THIS
AFTERNOON.

TODAY...
THE TROUGH OF LOW PRESSURE WILL MOVE THROUGH MUCH OF THE FORECAST
AREA THIS MORNING...THEN DISSIPATE NEAR THE COAST THIS AFTERNOON.
WILL CARRY CHANCE POPS FOR SHOWERS/THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA...WITH HIGHEST PROBABILITIES THIS MORNING. GIVEN
STRONG SOUTHWESTERLY STEERING FLOW...DON/T ANTICIPATE THE SEA BREEZE
MAKING MUCH INROADS ACROSS THE FORECAST AREA TODAY...WITH ONLY
CHARLESTON AND BERKELEY COUNTIES POSSIBLY SEEING A BIT OF A
RESULTANT THIS AFTERNOON. WITH LACK OF ANY OTHER LIFTING MECHANISM
BESIDES THE RESULTANT SEA BREEZE...EXPECT THE ONLY LOCATIONS THAT
MAY SEE AN ISOLATED SHOWER OR THUNDERSTORM THIS AFTERNOON WOULD BE
ACROSS CHARLESTON OR BERKELEY COUNTIES. ADJUSTING MODEL SOUNDINGS
YIELDS CAPE VALUES AROUND 2500 J/KG AND LI/S OF -6 TO -7.
FURTHERMORE...GIVEN MID-LEVEL LAPSE RATES OF 7 TO 7.5 C/KM...WBZ
HEIGHTS OF 9.8 KFT AND PLENTY OF MID-LEVEL DRY AIR...ANY
THUNDERSTORMS THAT DUE DEVELOP WILL HAVE THE POTENTIAL OF BECOMING
SEVERE. WEST-SOUTHWEST STEERING FLOW SHOULD LIMIT COVERAGE TO SLIGHT
CHANCE AT BEST...BUT WILL NEED TO CONTINUE TO MONITOR THE SITUATION
CLOSELY GIVEN THE IMPRESSIVE INSTABILITY PARAMETERS THAT WILL BE IN
PLACE. HIGH TEMPERATURES ARE EXPECTED TO TOP OUT AROUND 90 TO THE
LOWER 90S AWAY FROM THE COAST.

LAKE WINDS...LATEST OBSERVATIONS FROM PINEVILLE INDICATE SUSTAINED
WINDS OF AROUND 20 KNOTS...SO WILL CONTINUE THE LAKE WIND ADVISORY
THROUGH MID-MORNING. WINDS SHOULD SUBSIDE SOMEWHAT BY LATE MORNING
AS STRONGEST LOW LEVEL WINDS SHIFT EASTWARD AND AWAY FROM THE AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
A FRONTAL BOUNDARY TO THE NORTH OF THE REGION WILL KEEP A DRY
WEST-SOUTHWEST FLOW IN PLACE ACROSS THE FORECAST AREA. EXPECT MOSTLY
CLEAR SKIES WILL GIVE WAY TO PARTLY CLOUDY CONDITIONS OVERNIGHT AS
DEBRIS CLOUDS FROM UPSTREAM CONVECTION BEGIN TO SPILL INTO THE
REGION. OVERNIGHT LOWS ARE EXPECTED TO BOTTOM OUT GENERALLY IN THE
MID TO UPPER 60S.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
OVERALL WE THINK SAT WILL BE MAINLY DRY WITH A FAIRLY DEEP WESTERLY
FLOW KEEPING CONDITIONS QUITE WARM AS WELL. A COUPLE OF THINGS TO
WATCH FOR IS A SHORT WAVE MOVING OUT OF N GEORGIA AND THE SOUTHERN
MIDLANDS AROUND DAYBREAK THAT MAY PUSH ISOLD CONVECTION INTO THE
CSRA AND POSSIBLE SOME OF OUR INLAND ZONES. THIS ACTIVITY SHOULD
DIMINISH BY MID TO LATE MORNING. LINGERING MID LEVEL MOISTURE
AND DECENT INSTABILITY COULD BE ENOUGH TO SPARK SOME SEA BREEZE OR
BOUNDARY RELATED STORMS IN THE AFTERNOON.

THINGS REALLY BECOME INTERESTING ON SAT NIGHT AS LOW LEVEL
FORCING STRENGTHENS AND A DEVELOPING WARM FRONT TAKES SHAPE
SOMEWHERE NEAR THE SAVANNAH RIVER BY MID MORNING. THAT BOUNDARY
WILL NEED TO BE MONITORED CLOSELY AS STRONG UPPER LEVEL DYNAMICS
LIFT THOUGH THE REGION ON SUNDAY. VERY POTENT THETA-E ADVECTION
AND INSTABILITY WILL LIKELY DRIVE AN AREA OF STRONG TO SEVERE
CONVECTION QUICKLY THROUGH THE PARTS OF N GEORGIA AND THE CAROLINAS
DURING THE DAY. AGREE WITH SPC THAT THIS POTENTIAL EVENT HAS
MARKINGS FOR A POSSIBLY SIGNIFICANT EVENT SOMEWHERE IN THE SE
STATES. WE INCREASED POPS LATE SAT NIGHT TO 30-40 PCNT THEN
LIKELY POPS OVER NW HALF OF THE CWFA ON SUNDAY. GUSTY SW WINDS
ARE ALSO A GOOD BET SUNDAY BEHIND THE LIFTING FRONT FRONT.

SHOWERS/TSTMS WILL END SUN NIGHT FOLLOWED BY ADVECTION OF COOLER
AND DRIER AIR. MON SHOULD BE BREEZY TO WINDY WITH PLENTY OF
SUNSHINE IN DOWNSLOPE REGIME. MUCH OF NEXT WEEK LOOKS DRY WITH
ANOTHER SYSTEM APPROACHING SOMETIME AFTER MID WEEK.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
A LINE OF THUNDERSTORMS IS HEADING TOWARD THE TERMINALS THIS
MORNING...AND HAVE INCLUDED TEMPO GROUPS AT BOTH TERMS MENTIONING
MVFR CIGS...IFR VSBY/S AND GUSTY WINDS BETWEEN 12Z AND 15Z TO
ACCOUNT FOR THE LINE OF STORMS MOVING THROUGH. AFTER 16Z VFR
CONDITIONS ARE EXPECTED...AS WESTERLY FLOW AND LACK OF ANY SURFACE
LIFTING MECHANISM SHOULD KEEP ANY SHOWERS AND THUNDERSTORMS FROM
DEVELOPING.

EXTENDED AVIATION OUTLOOK...IFR CIGS AND VSBYS MAY DEVELOP
SATURDAY NIGHT INTO EARLY SUNDAY IN ASSOCIATION WITH A DEVELOPING
WARM FRONT. THIS WARM FRONT WILL LEAD TO INCREASING CHANCES OF
SHOWERS AND THUNDERSTORMS AS IT LIFTS NORTHWARD ON SUNDAY. MVFR OR
LOWER CIGS/VSBYS ARE POSSIBLE SUNDAY AFTERNOON IN SHOWERS AND
THUNDERSTORMS...WITH GUSTY SURFACE WINDS. CONDITIONS ARE EXPECTED
TO RETURN TO VFR LEVELS SUNDAY THROUGH TUESDAY.

&&

.MARINE...
A TROUGH OF LOW PRESSURE WILL APPROACH THE WATERS THIS
MORNING...THEN DISSIPATED NEAR THE SOUTH CAROLINA AND GEORGIA COAST
THIS AFTERNOON. STRONG SOUTHERLY TO SOUTHWESTERLY WINDS WILL
CONTINUE IN ADVANCE OF AN APPROACHING TROUGH OF LOW PRESSURE TODAY.
WILL NEED TO CARRY SMALL CRAFT ADVISORIES THROUGH MID-MORNING ACROSS
ALL WATERS FOR WINDS/SEAS OR A COMBINATION OF THE TWO. SMALL CRAFT
CONDITIONS ARE EXPECTED TO LINGER THROUGH THE AFTERNOON ACROSS THE
NORTHERN LEG OF THE SOUTH CAROLINA NEARSHORE AS WELL AS CHARLESTON
HARBOR. ACROSS THE OUTER GEORGIA WATERS...SMALL CRAFT CONDITIONS ARE
EXPECTED TO CONTINUE THROUGH TONIGHT.

A SURFACE TROUGH WILL LINGER ACROSS THE CAROLINAS ON SAT WITH
A 10 TO 15 KT OFFSHORE FLOW BACKING SW WITH EFFECTS OF DIURNAL
HEATING IN THE AFTERNOON AND SEAS MOSTLY 2-3 FT. MARINE FORECAST
FOR SAT NIGHT AND SUN IS SUPREMELY DIFFICULT WITH THE MODELS
INDICATING THE FRONT WILL BACKDOOR S INTO OUR S CAROLINA WATERS
SPARKING A POTENTIAL NE SURGE OFF OF CHARLESTON COUNTY AND SW
FLOW LIKELY JETTING OFF OUR SRN GEORGIA WATERS. THE FRONT IS
EXPECTED TO LIFT N ON SUN IN RESPONSE TO THE APPROACH OF STRONG
ATMOSPHERIC DYNAMICS. A 40-50 KT H85 JET ON SUNDAY SUGGESTS THAT
SCA CONDITIONS WILL OVERSPREAD THE WATERS IN SSW FLOW. SEAS WILL
BUILD TO 4-7 FT...POSSIBLY HIGHER WELL OFFSHORE.

ADVISORIES WILL LIKELY CONTINUE INTO MON AS COOLER AND DRIER AIR
ADVECTS IN THE REGION. TAMER CONDITIONS SHOULD DEVELOP BY MIDWEEK.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...LAKE WIND ADVISORY UNTIL 11 AM EDT THIS MORNING FOR SCZ045.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 AM EDT THIS MORNING FOR AMZ352-
     354.
     SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR AMZ330-
     350.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT SATURDAY FOR AMZ374.

&&
Hazardous weather outlook, May 9, 3:58 AM EST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
458 AM EDT FRI MAY 9 2008

GAZ117-119-139-141-SCZ048-049-051-101000-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-COASTAL JASPER-
458 AM EDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS...A TROUGH OF LOW PRESSURE WILL MOVE THROUGH
THE AREA THIS MORNING...RESULTING IN A CHANCE OF STRONG
THUNDERSTORMS WITH GUSTY WINDS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG AND POTENTIALLY SEVERE THUNDERSTORMS MAY AFFECT THE REGION
SUNDAY AND EARLY SUNDAY NIGHT...AS A STRONG COLD FRONT SWEEPS
THROUGH THE SOUTHEASTERN UNITED STATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>044-047-101000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND JASPER-
458 AM EDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS...A TROUGH OF LOW PRESSURE WILL MOVE THROUGH
THE AREA THIS MORNING...RESULTING IN A CHANCE OF STRONG
THUNDERSTORMS WITH GUSTY WINDS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG AND POTENTIALLY SEVERE THUNDERSTORMS MAY AFFECT THE REGION
SUNDAY AND EARLY SUNDAY NIGHT...AS A STRONG COLD FRONT SWEEPS
THROUGH THE SOUTHEASTERN UNITED STATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-352-354-374-101000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
458 AM EDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ045-101000-
BERKELEY-
458 AM EDT FRI MAY 9 2008

...LAKE WIND ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING FOR
LAKE MOULTRIE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

STRONG/SEVERE THUNDERSTORMS...A TROUGH OF LOW PRESSURE WILL MOVE
THROUGH THE AREA THIS MORNING...RESULTING IN A CHANCE OF STRONG
THUNDERSTORMS WITH GUSTY WINDS AND FREQUENT LIGHTNING. SEABREEZE
INTERACTIONS WITH THE LINGERING AREA OF LOW PRESSURE COULD
INITIATE ANOTHER ROUND OF THUNDERSTORMS THIS AFTERNOON. SOME OF
THESE THUNDERSTORMS MAY REACH SEVERE LEVELS...WITH LARGE HAIL AND
DAMAGING WINDS BEING THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG AND POTENTIALLY SEVERE THUNDERSTORMS MAY AFFECT THE REGION
SUNDAY AND EARLY SUNDAY NIGHT...AS A STRONG COLD FRONT SWEEPS
THROUGH THE SOUTHEASTERN UNITED STATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

SCZ050-101000-
CHARLESTON-
458 AM EDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

STRONG/SEVERE THUNDERSTORMS...A TROUGH OF LOW PRESSURE WILL MOVE
THROUGH THE AREA THIS MORNING...RESULTING IN A CHANCE OF STRONG
THUNDERSTORMS WITH GUSTY WINDS AND FREQUENT LIGHTNING. SEABREEZE
INTERACTIONS WITH THE LINGERING AREA OF LOW PRESSURE COULD
INITIATE ANOTHER ROUND OF THUNDERSTORMS THIS AFTERNOON. SOME OF
THESE THUNDERSTORMS MAY REACH SEVERE LEVELS...WITH LARGE HAIL AND
DAMAGING WINDS BEING THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG AND POTENTIALLY SEVERE THUNDERSTORMS MAY AFFECT THE REGION
SUNDAY AND EARLY SUNDAY NIGHT...AS A STRONG COLD FRONT SWEEPS
THROUGH THE SOUTHEASTERN UNITED STATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

In the hours before

Special weather statement, May 9, 7:02 AM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
802 AM EDT FRI MAY 9 2008

SCZ043>045-050-091245-
BERKELEY-CHARLESTON-DORCHESTER-INLAND COLLETON-
802 AM EDT FRI MAY 9 2008

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY...DORCHESTER
COUNTY...COLLETON COUNTY AND CHARLESTON COUNTY THROUGH 845 AM EDT...

AT 802 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG WINDS OF 40
TO 50 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEW
HOPE TO 7 MILES SOUTHWEST OF BELLS CROSSROADS...OR ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF SUMMERVILLE TO 13 MILES EAST OF
HAMPTON...MOVING SOUTHEAST AT 23 MPH.

AREAS IN AND AROUND CANADYS...COLLEGE PARK...COTTAGEVILLE...DELEMAR
CROSSROADS...DORCHESTER...GIVHANS...GOOSE CREEK...HANAHAN...
HENDERSONVILLE...JEDBURG...KNIGHTSVILLE...LADSON...RIDGEVILLE...
RITTER...ROUND O...RUFFIN...SANGAREE...SUMMERVILLE AND WALTERBORO
WILL BE IMPACTED THROUGH 845 AM EDT.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, May 9, 7:07 AM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
807 AM EDT FRI MAY 9 2008

GAZ088-101-SCZ040-042-047-048-091245-
ALLENDALE-BEAUFORT-EFFINGHAM-HAMPTON-INLAND JASPER-SCREVEN-
807 AM EDT FRI MAY 9 2008

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...SCREVEN
COUNTY...ALLENDALE COUNTY...HAMPTON COUNTY...BEAUFORT COUNTY AND
JASPER COUNTY THROUGH 845 AM EDT...

AT 804 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG WINDS OF 40
TO 50 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
VARNVILLE TO HUNTERS...OR ALONG A LINE EXTENDING FROM HAMPTON TO 8
MILES SOUTHEAST OF SYLVANIA...MOVING SOUTHEAST AT 38 MPH.

AREAS IN AND AROUND ALMEDA...COOSAWHATCHIE...CUMMINGS...EARLY
BRANCH...ESTILL...FURMAN...GARDENS CORNER...GARNETT...
GILLISONVILLE...GRAYS...HAMPTON...LENA...LURAY...MCPHERSONVILLE...
PINELAND...POCOTALIGO...ROBERTVILLE...SCOTIA...SHELDON...SHIRLEY...
TARBORO...TILLMAN...VARNVILLE...YEMASSEE...CLYO...HUNTERS AND
NEWINGTON WILL BE IMPACTED THROUGH 845 AM EDT.

FREQUENT LIGHTNING IS OCCURRING WITH SOME OF THESE THUNDERSTORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
Special weather statement, May 9, 7:43 AM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
843 AM EDT FRI MAY 9 2008

GAZ088-101-SCZ042>045-047>051-091330-
BEAUFORT-BERKELEY-CHARLESTON-COASTAL COLLETON-COASTAL
JASPER-DORCHESTER-EFFINGHAM-HAMPTON-INLAND COLLETON-INLAND
JASPER-SCREVEN-
843 AM EDT FRI MAY 9 2008

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...SCREVEN
COUNTY...BERKELEY COUNTY...DORCHESTER COUNTY...HAMPTON COUNTY...
COLLETON COUNTY...CHARLESTON COUNTY...BEAUFORT COUNTY AND JASPER
COUNTY THROUGH 930 AM EDT...

AT 843 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS OF 35
TO 45 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
MORELAND TO COSBY...OR ALONG A LINE EXTENDING FROM 9 MILES EAST OF
GOOSE CREEK TO 15 MILES NORTHEAST OF SPRINGFIELD...MOVING SOUTHEAST
AT 29 MPH.

AREAS IN AND AROUND ADAMS RUN...ASHEPOO...CAINHOY...CHARLESTON...
CHARLESTON AIRPORT...COOSAWHATCHIE...DALE...DANIEL ISLAND...DELEMAR
CROSSROADS...GARDENS CORNER...GARNETT...GILLISONVILLE...GOOSE
CREEK...GRAHAMVILLE...GRAYS...GREEN POND...HANAHAN...
HENDERSONVILLE...HOLLYWOOD...JACKSONBORO...LADSON...MCPHERSONVILLE...
MEGGETT...NORTH CHARLESTON...PINELAND...POCOTALIGO...RAVENEL...
RIDGELAND...RITTER...ROBERTVILLE...SHADOWMOSS...SHELDON...TARBORO...
TILLMAN...WANDO...WEST ASHLEY...WHITE HALL...YEMASSEE AND YONGES
ISLAND WILL BE IMPACTED THROUGH 930 AM EDT.

FREQUENT LIGHTNING IS OCCURRING WITH SOME OF THE THUNDERSTORMS IN
THE LINE. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF
INDOORS...STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES
UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
Special weather statement, May 9, 8:03 AM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
903 AM EDT FRI MAY 9 2008

SCZ042-043-047>050-091330-
BEAUFORT-CHARLESTON-COASTAL COLLETON-HAMPTON-INLAND COLLETON-INLAND
JASPER-
903 AM EDT FRI MAY 9 2008

...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY...COLLETON
COUNTY...CHARLESTON COUNTY...BEAUFORT COUNTY AND JASPER COUNTY
THROUGH 930 AM EDT...

AT 900 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
STRONG WINDS OF 40 TO 50 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HENDERSONVILLE TO BLAKE TO GILMANIA...OR ALONG A LINE
EXTENDING FROM 8 MILES SOUTH OF WALTERBORO TO YEMASSEE...MOVING EAST
AT 40 MPH.

AREAS IN AND AROUND ADAMS RUN...ASHEPOO...DALE...GARDENS CORNER...
GILLISONVILLE...GREEN POND...HENDERSONVILLE...JACKSONBORO...
MCPHERSONVILLE...POCOTALIGO...RITTER...SHELDON...WHITE HALL AND
YEMASSEE WILL BE IMPACTED THROUGH 930 AM EDT.

THIS LINE OF THUNDERSTORMS IS CAPABLE OF PRODUCING VERY HEAVY
RAIN...WHICH MAY FLOOD DITCHES AND LOW-LYING AREAS. AVOID FLOOD
PRONE AREAS AND DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.
REPORTS OF 1 TO 2 INCHES OF RAIN IS LESS THAN AN HOUR HAVE BEEN
REPORTED WITH THE STRONGER STORMS THIS MORNING.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
Special weather statement, May 9, 8:34 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
934 AM EDT FRI MAY 9 2008

SCZ047>051-091400-
BEAUFORT-CHARLESTON-COASTAL COLLETON-COASTAL JASPER-INLAND JASPER-
934 AM EDT FRI MAY 9 2008

...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY...CHARLESTON
COUNTY...BEAUFORT COUNTY AND JASPER COUNTY THROUGH 1000 AM EDT...

AT 930 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS OF 35
TO 45 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12
MILES NORTHEAST OF WHITEHALL TERRACE TO TO KNOWLES...OR ALONG A LINE
EXTENDING FROM 10 MILES SOUTHWEST OF MCCLELLANVILLE TO 7 MILES
NORTHEAST OF RIDGELAND...MOVING EAST AT 41 MPH.

AREAS IN AND AROUND ADAMS RUN...BENNETTS POINT...CHARLESTON...DALE...
EDISTO ISLAND...FOLLY BEACH...HOLLYWOOD...JAMES ISLAND...JOHNS
ISLAND...KIAWAH ISLAND...MEGGETT...MOUNT PLEASANT...RAVENEL...
ROCKVILLE...SEABROOK ISLAND...SULLIVANS ISLAND...WADMALAW ISLAND...
YONGES ISLAND...ISLE OF PALMS...EDISTO BEACH AND MARINE CORPS AIR
STATION WILL BE IMPACTED THROUGH 1000 AM EDT.

FREQUENT LIGHTNING IS OCCURRING WITH THE STRONGEST THUNDERSTORMS IN
THIS LINE. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF
INDOORS...STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES
UNLESS IT IS AN EMERGENCY.

SOME OF THESE STORMS ARE CAPABLE OF PRODUCING VERY HEAVY
RAIN...WHICH MAY FLOOD DITCHES AND LOW-LYING AREAS. AVOID FLOOD
PRONE AREAS AND DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.
Special weather statement, May 9, 8:48 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
948 AM EDT FRI MAY 9 2008

SCZ044-048>050-091415-
BEAUFORT-CHARLESTON-COASTAL COLLETON-DORCHESTER-
948 AM EDT FRI MAY 9 2008

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY...COLLETON
COUNTY...CHARLESTON COUNTY AND BEAUFORT COUNTY THROUGH 1015 AM EDT...

AT 947 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS OF 35
TO 45 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
RAVENEL TO FENWICK TO WALLING GROVE...OR ALONG A LINE EXTENDING FROM
18 MILES SOUTH OF SUMMERVILLE TO 9 MILES NORTH OF EDISTO BEACH TO 7
MILES NORTHEAST OF BEAUFORT...MOVING EAST AT 33 MPH.

AREAS IN AND AROUND ADAMS RUN...BENNETTS POINT...CHARLESTON...DALE...
DELEMAR CROSSROADS...EDISTO ISLAND...GARDENS CORNER...HOLLYWOOD...
JOHNS ISLAND...KIAWAH ISLAND...MEGGETT...RAVENEL...ROCKVILLE...
SEABROOK ISLAND...SHELDON...WADMALAW ISLAND...WEST ASHLEY...YONGES
ISLAND...EDISTO BEACH AND MARINE CORPS AIR STATION WILL BE IMPACTED
THROUGH 1015 AM EDT.

A BRIEF FUNNEL CLOUD WAS REPORTED BY LAW ENFORCEMENT NEAR MEGGETT.
THE FUNNEL CLOUD DID NOT TOUCH DOWN.

THIS LINE IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS AND DO NOT
DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

The radar

The Charleston,SC radar (KCLX), 140 km away, was scanning. The volume nearest the first event began at 14:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Charleston

When
May 9, 9:15 AM EST
Where
Charleston County, 0.9 mi NE of Awendaw to 0.4 mi NE of Awendaw
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.040, -79.610

A portion of Highway 17 near the Sewee Visitor Center was reported flooded with rainwater. One lane in each direction was closed due to the high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2008Every state in 2008This day in weather historyWarnings in South Carolina, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94700.